Alert archive / California / Beach Hazards Statements in 2022

Beach Hazards Statement 20, NWS San Diego, CA

October 21, 2022Orange County, San Diego County, California

NWS San Diego, CA issued this beach hazards statement at Oct 21, 2022, 12:58 PM PDT for Orange County, San Diego County, California. It took effect at Oct 22, 2022, 11:00 AM PDT. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Oct 21, 2022, 12:58 PM PDT (19:58 UTC)
In effect from
Oct 22, 2022, 11:00 AM PDT
Expired
Oct 25, 2022, 11:00 AM PDT
In force
3 days
Issued by
NWS San Diego, CA

Counties Orange County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1574 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

502 
WHUS46 KSGX 211958
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
1258 PM PDT Fri Oct 21 2022

CAZ043-552-220515-
/O.NEW.KSGX.BH.S.0020.221022T1800Z-221024T1800Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
1258 PM PDT Fri Oct 21 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING
THROUGH MONDAY MORNING...

* WHAT...A long period south-southwest swell from 190 degrees and
  a west-northwest swell from 290 degrees will generate surf of 4
  to 6 feet in San Diego County and 5 to 7 feet in Orange County.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...From Saturday morning through Monday morning. Highest
  surf expected Sunday. 

* IMPACTS...Strong rip currents and longshore currents that will
  be hazardous to swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

CO
11 follow-up statements
512 
WHUS46 KSGX 220350
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
850 PM PDT Fri Oct 21 2022

CAZ043-552-221300-
/O.CON.KSGX.BH.S.0020.221022T1800Z-221024T1800Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
850 PM PDT Fri Oct 21 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SATURDAY
MORNING THROUGH MONDAY MORNING...

* WHAT...A long period south-southwest swell from 190 degrees 
  and a west-northwest swell from 290 degrees will generate surf 
  of 4 to 6 feet in San Diego County and 5 to 7 feet in Orange 
  County.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...From Saturday morning through Monday morning. Highest 
  surf expected Sunday.

* IMPACTS...Strong rip currents and longshore currents that will 
  be hazardous to swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

12
563 
WHUS46 KSGX 221157
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
457 AM PDT Sat Oct 22 2022

CAZ043-552-222100-
/O.CON.KSGX.BH.S.0020.221022T1800Z-221024T1800Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
457 AM PDT Sat Oct 22 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 11 AM PDT THIS
MORNING THROUGH MONDAY MORNING...

* WHAT...A long period south-southwest swell from 190 degrees 
  and a west-northwest swell from 290 degrees will generate surf 
  of 4 to 6 feet in San Diego County and 5 to 7 feet in Orange 
  County.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...From Saturday morning through Monday morning. Highest 
  surf expected Sunday.

* IMPACTS...Strong rip currents and longshore currents that will 
  be hazardous to swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Schenk
256 
WHUS46 KSGX 222013
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
113 PM PDT Sat Oct 22 2022

CAZ043-552-230415-
/O.CON.KSGX.BH.S.0020.000000T0000Z-221024T1800Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
113 PM PDT Sat Oct 22 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
MORNING...

* WHAT...A long period south-southwest swell from 190 degrees and
  a west-northwest swell from 280 degrees will generate surf of 4
  to 6 feet in San Diego County and 5 to 7 feet in Orange County.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Through Monday morning. Highest surf expected Sunday.

* IMPACTS...Strong rip currents and longshore currents will be 
  hazardous to swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

APR
460 
WHUS46 KSGX 230502
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
1002 PM PDT Sat Oct 22 2022

CAZ043-552-231315-
/O.CON.KSGX.BH.S.0020.000000T0000Z-221024T1800Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
1002 PM PDT Sat Oct 22 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
MORNING...

* WHAT...A long period south-southwest swell from 190 degrees 
  and a west-northwest swell from 280 degrees will generate surf 
  of 4 to 6 feet in San Diego County and 5 to 7 feet in Orange 
  County.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Through Monday morning. Highest surf expected Sunday.

* IMPACTS...Strong rip currents and longshore currents will be 
  hazardous to swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
987 
WHUS46 KSGX 232000
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
100 PM PDT Sun Oct 23 2022

CAZ043-552-240515-
/O.EXT.KSGX.BH.S.0020.000000T0000Z-221025T1800Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
100 PM PDT Sun Oct 23 2022

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH TUESDAY
MORNING...

* WHAT...A long period south-southwest swell from 190 degrees 
  and a west-northwest swell from 280 degrees will generate surf 
  of 4 to 6 feet in San Diego County and 5 to 7 feet in Orange 
  County.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Through Tuesday morning.

* IMPACTS...Strong rip currents and longshore currents will be 
  hazardous to swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

CO
951 
WHUS46 KSGX 240456
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
956 PM PDT Sun Oct 23 2022

CAZ043-552-241300-
/O.CON.KSGX.BH.S.0020.000000T0000Z-221025T1800Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
956 PM PDT Sun Oct 23 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY
MORNING...

* WHAT...A long period south-southwest swell from 190 degrees 
  and a west-northwest swell from 280 degrees will generate surf 
  of 4 to 6 feet in San Diego County and 5 to 7 feet in Orange 
  County.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Through Tuesday morning.

* IMPACTS...Strong rip currents and longshore currents will be 
  hazardous to swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
475 
WHUS46 KSGX 240843
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
143 AM PDT Mon Oct 24 2022

CAZ043-552-242130-
/O.CON.KSGX.BH.S.0020.000000T0000Z-221025T1800Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
143 AM PDT Mon Oct 24 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY
MORNING...

* WHAT...A long period south-southwest swell from 190 degrees and
  a west-northwest swell from 280 degrees will generate surf of 3
  to 5 feet, with sets reaching 7 feet in Orange County and 6 
  feet in San Diego County.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Through Tuesday morning.

* IMPACTS...Strong rip currents and longshore currents will be 
  hazardous to swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
753 
WHUS46 KSGX 241908
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
1208 PM PDT Mon Oct 24 2022

CAZ043-552-250515-
/O.CON.KSGX.BH.S.0020.000000T0000Z-221025T1800Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
1208 PM PDT Mon Oct 24 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY
MORNING...

* WHAT...A long period south-southwest swell from 190 degrees will
  generate surf of 3 to 6 feet. Sets up to 7 feet possible in 
  Orange County.
 
* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Through Tuesday morning.

* IMPACTS...Strong rip currents and longshore currents will be 
  hazardous to swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

CO
561 
WHUS46 KSGX 250330
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
830 PM PDT Mon Oct 24 2022

CAZ043-552-251200-
/O.CON.KSGX.BH.S.0020.000000T0000Z-221025T1800Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
830 PM PDT Mon Oct 24 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY
MORNING...

* WHAT...A long period south-southwest swell from 190 degrees will
  generate surf of 3 to 6 feet. 

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* IMPACTS...Strong rip currents and longshore currents hazardous 
  to swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Moede
753 
WHUS46 KSGX 250833
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
133 AM PDT Tue Oct 25 2022

CAZ043-552-251800-
/O.CON.KSGX.BH.S.0020.000000T0000Z-221025T1800Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
133 AM PDT Tue Oct 25 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 AM PDT THIS
MORNING...

* WHAT...A long period south-southwest swell from 190 degrees 
  will generate surf of 3 to 6 feet.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...through 11 AM today. 

* IMPACTS...Strong rip currents and longshore currents hazardous 
  to swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
758 
WHUS46 KSGX 251746
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
1046 AM PDT Tue Oct 25 2022

CAZ043-552-251900-
/O.EXP.KSGX.BH.S.0020.000000T0000Z-221025T1800Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
1046 AM PDT Tue Oct 25 2022

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 11 AM PDT THIS
MORNING...

Elevated surf and high rip current risk have diminished.

$$

CO

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Oct 21, 9:00 AM PDT, 3 hours 58 minutes earlier.

Area forecast discussion, Oct 21, 9:00 AM PDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
900 AM PDT Fri Oct 21 2022

.SYNOPSIS...
A deep trough of low pressure moving southeast across the Great
Basin this weekend will bring cooler weather along with gusty winds
in the mountains and deserts. It will also bring scattered showers
Saturday night from the mountains westward. Clouds from a deep
marine layer may not clear from the coastal and valley areas
Saturday afternoon. The system will exit the region Sunday followed
by warmer weather for early next week.

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Morning Update:

The forecast remains on track this morning and no updates were
needed. Coastal stratus and fog will continue to slowly burn off
through the morning, but with patchy stratus remaining at the
beaches into the afternoon.

Early Morning Discussion (issued at 415 AM PDT):

Today will be the transition day from the hot, dry Santa Ana weather
pattern of Wednesday and Thursday to a much cooler weather pattern
over the weekend with showers over and west of the mountains
Saturday night. Here's a sampling of the degree of cooling from
Wednesday to Sunday:

                Wednesday Actual    Sunday Forecast
                   High Temp           High Temp

COASTAL
Fullerton             98                  72
Carlsbad              96                  66
San Diego             95                  66

VALLEY
Ontario               95                  69
Riverside             94                  68
Ramona                90                  64

MOUNTAIN
Big Bear              61                  47
Idyllwild             77                  52
Julian                70                  53

DESERT
Hesperia              81                  61
Palm Springs          93                  78
Borrego Springs       88                  78

The cooling today will be greatest in the Coastal and Valley zones
where highs will be 5-10 degrees lower compared to yesterday.
Nevertheless, it will still be warm with coastal highs in the 70s
and valley highs in the 80s as weak ridging aloft holds on for one
more day. Temperatures in the Mountains and Deserts will be nearly
the same as yesterday.

Changes in the weather will be more noticeable Friday night through
Sunday when a deep trough over the Pacific Northwest digs southeast
across the Great Basin and the California interior. It will bring
significantly colder weather, strong northwest winds to the
mountains and deserts, and areas of light rain over and west of the
mountains. Rain is most likely Saturday night, ending in most areas
by mid-morning Sunday. Orographics will be a key contributer to the
higher rain amounts of around a 1/4" on the west and southwest
facing mountain slopes and foothills. West of the mountains the rain
totals will range from as little a few hundredths of an inch near
the coast and in the rain shadowed areas of the Inland Empire (Lake
Elsinore, Sun City, Perris), to 0.10"-0.20" in some of the eastern
valleys. A dusting of snow is possible on the highest peaks of the
San Bernardino and San Jacinto Mountains. The marine layer will be
very deep Saturday and skies may remain cloudy most of the day in
the coastal and valley zones.

The winds ramp up Saturday afternoon with increasing onshore surface
pressure gradients and the strong midlevel jet winds aloft tracking
directly over SoCal. The High Wind Watch for the mountains and
deserts from 11 AM Saturday to 8 AM Sunday was upgraded to Warnings
and Advisories. Strong winds and mountain waves are likely, with
rotors on the lee of the mountains over the Coachella Valley. Areas
of blowing dust and sand will impact the deserts.

The trough ejects eastward Sunday evening and will followed by a
brief period of blustery offshore winds across San Bernardino,
Riverside and Orange Counties Sunday night into Monday morning.
Temperatures rebound Monday and Tuesday back to their late October
normals. A second Pacific Northwest trough looks like it takes
similar track southward across the Great Basin and into the
Southwestern U.S. Wednesday and Thursday for another round of gusty
mountain and desert winds, cooler weather, and perhaps some light
rain over and west of the mountains.

&&

.AVIATION...

211530Z...Coast/Valleys...Patchy low clouds with bases 500-800 ft
MSL mainly in San Diego County, locally into Orange county this
morning. Vis in the western valleys on the edge of the cloud deck
reduced to 1-3 SM. Clouds will start to scatter and vis will improve
through 18z. Some beaches may not completely clear this afternoon.
Low clouds with bases 1000-2000 ft MSL expected to return to coastal
TAF sites after 02Z, reaching KONT/KSBD after 09Z Sat. Low
confidence in widespread clearing during the day Sat.

Mountains/Deserts...FEW-SCT AOA 20,000 FT MSL through tonight.

&&

.MARINE...
Wind gusts 20 to 25 knots are expected in the outer waters Saturday
afternoon through Sunday morning.

&&

.BEACHES...
An incoming south-southwest swell from 190 degrees and a northwest
swell from 290 degrees will generate elevated to high surf Saturday
and Sunday. Surf of 5-7 feet possible in Orange County with surf of
4-6 feet possible in San Diego County. Surf will be highest on south
facing beaches. Strong rip currents are expected, resulting in
hazardous swimming conditions. Surf will slowly diminish into early
next week.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...High Wind Warning from 11 AM Saturday to 8 AM PDT Sunday for
     Apple and Lucerne Valleys-Riverside County Mountains-San
     Bernardino County Mountains-San Diego County Mountains-San
     Gorgonio Pass Near Banning.

     Wind Advisory from 11 AM Saturday to 8 AM PDT Sunday for
     Coachella Valley-San Diego County Deserts.

PZ...None.

&&

PUBLIC...Moede/JMB
AVIATION/MARINE/BEACHES...CO

In the hours before

Local storm report, Oct 21, 8:41 AM PDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
841 AM PDT FRI OCT 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     NON-TSTM WND DMG 1 SE LEMON GROVE        32.72N 117.01W
10/19/2022                   SAN DIEGO          CA   PUBLIC

            WIND DAMAGE OCCURRED WITH PREVAILING
            DIRECTION FROM THE EAST (SANTA ANA WIND).
            APPEARS TO BE BREAKING WAVES DESCENDING TO
            THE GROUND SUDDENLY. THERE ALSO WAS A SEA
            BREEZE FRONT (CONVERGENCE) MOVING IN FROM
            THE EAST BETWEEN 2 AND 4 PM. TEMPERATURES
            WERE IN THE MID TO UPPER 90S. CBS8 NEWS
            RELAYED REPORT AND VISITED LOCATION, AND IS
            WORKING ON STORY ON THE DAMAGE TRAILER PARK
            HOMES AND DEBRIS THAT WAS THROWN ONTO THE
            STREET. NOTE THAT EARLIER WINDS WERE 60 MPH
            ON CUYAMACA PEAK FOOTHILLS WHICH IS UPSTREAM
            (TO EAST). THIS LOCATION IS OFF SWEETWATER
            ROAD. SIMILAR DAMAGE REPORTED IN VISTA.

&&

AOT

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 4:25 AM PDTHigh Wind WarningSGXRiverside, San Bernardino, San Diego52 hr
Oct 21, 4:25 AM PDTWind AdvisorySGXRiverside, San Diego52 hr

Nearby

Beach Hazards Statements in California, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.